Alert archive / West Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 16, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 2, 2004, 4:31 PM EDT for Nicholas County, West Virginia. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2004, 4:31 PM EDT (20:31 UTC)
- Expired
- Aug 2, 2004, 6:30 PM EDT
- In force
- 119 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 022035 FFWRLX WVC067-022230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 431 PM EDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... NICHOLAS COUNTY IN WEST VIRGINIA... * UNTIL 630 PM EDT... * AT 427 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER PARTS OF NICHOLAS COUNTY. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. SOME OF BASINS THAT HAVE RECEIVED THE MOST RAIN SO FAR ARE ROCKCAMP RUN AND GAULEY RIVER... * SOME LOCATIONS IN THE WARNING AREA INCLUDE CRAIGSVILLE. --CALL TO ACTION-- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:15 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 2, 3:15 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 315 PM EDT MON AUG 2 2004 .SHORT TERM (REST OF TONIGHT THROUGH WEDNESDAY)... MCS INFLUENCE IL/IN SETTING UP TO THE SOUTH SO WE SHOULD SEE LITTLE IN THE WAY OF IMPACT FROM THAT TONIGHT. HAVE KEPT OUT CHANCE OF PRECIP TUESDAY EXCEPT EXTREME NORTH NEAR THE FRONT IN THE AFTERNOON AS THE FRONT IS THE ONLY REAL TRIGGER. BY WEDNESDAY TIMING BETWEEN ETA AND GFS SIGNIFICANTLY DIFFERENT WITH ETA PUSHING THE FRONT THROUGH BY END OF DAY WEDNESDAY WHILE GFS 6 TO 12 HOURS SLOWER. THIS COULD MEAN QUITE A DIFFERENCE ON THE MAX TEMPS FOR WEDNESDAY. THE ETA IS ABOUT 8 TO 10 DEGREES LOWER IN THE SOUTH. HAVE RAISED THE MAX TEMPS FROM CURRENT FORECAST FOR WEDNESDAY AS I BELIEVE THE FRONT WILL BE SLOWER THEN THE ETA. HOWEVER...WITH THE CLOUDS/PRECIPITATION HAVE NOT GONE QUITE AS HIGH AS MAV. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 228 PM EDT MON AUG 2 2004 LONG TERM (WEDNESDAY NIGHT THROUGH THURSDAY NIGHT)... TIMING DIFFERENCES CONT AMONG THE GFS AND ETA WITH THE LATTER ABOUT 6 HOURS FASTER IN ADDITION A LOT LESS IN THE QPF DEPARTMENT. FAVORED THE GFS THIS CYCLE GIVEN A SLOWER PROGRESSION SEEMS PRUDENT WITH A DEEPENING SURFACE LOW. THAT IN MIND...RAISED POPS WEDNESDAY NIGHT AND EARLY THURSDAY AS WINDOW OF PRECIP BECOMES MORE CERTAIN. ADJUSTED MAV NUMBERS UP A DEGREE OR TWO WEDNESDAY GIVEN A CANOPY OF CLOUDS AND PRECIP ARRIVING. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 213 PM EDT MON AUG 2 2004 AVIATION... PLAYED FOG FOR TONIGHT SIMILAR TO LAST NIGHT WITH RADIATION AND HIGH DEW POINTS. CLOUDS SHOULD BE SLOW TO MOVE IN TUESDAY AFTER FOG LIFTS OUT. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 922 AM EDT MON AUG 2 2004 SHORT TERM (REST OF TODAY)... CURRENT FORECAST LOOKS ON TRACK. NO CHANGES. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. && SHORT TERM...AAR
Hazardous weather outlook, Aug 2, 4:20 AM EDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 420 AM EDT MON AUG 2 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-030830- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 420 AM EDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KTB
In the hours before
Special weather statement, Aug 2, 1:06 PM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 106 PM EDT MON AUG 2 2004 WVZ035-036-021730- SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON ALONG THE RIDGE TOPS OF SOUTHERN FAYETTE AND SOUTHERN RALEIGH COUNTIES. THERE HAS BEEN LITTLE MOVEMENT TO THESE SHOWERS AND THUNDERSTORMS SINCE NOON. RADAR INDICATED BETWEEN ONE AND ONE AND A HALF INCHES OF RAIN HAS FALLEN AT SOME SPOTS...WHICH MAY MAY CAUSE LOCAL WATER PROBLEMS. THE STORMS ARE EXPECTED TO CONTINUE THIS AFTERNOON...BUT ALSO TO DRIFT OFF THE RIDGES. HOWEVER...IF REDEVELOPMENT CONTINUES IN THE SAME SPOTS...THERE MAY BE MORE WIDESPREAD WATER PROBLEMS. PERSONS IN THESE AREAS ARE ENCOURAGED TO KEEP AWARE OF THIS SITUATION THROUGH CONTACT WITH LOCAL MEDIA AND NOAA WEATHER RADIO. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 2, 3:59 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 359 PM EDT MON AUG 2 2004 VAZ003-004-WVZ015-024>028-033>038-046-047-022250- BOONE WV-BRAXTON WV-BUCHANAN VA-CLAY WV-DICKENSON VA-FAYETTE WV- KANAWHA WV-LOGAN WV-MCDOWELL WV-MINGO WV-NICHOLAS WV-POCAHONTAS WV- RALEIGH WV-RANDOLPH WV-WEBSTER WV-WYOMING WV- INCLUDING THE CITIES OF...BECKLEY...CHARLESTON...CLAY...CLINTWOOD... DURBIN...ELKINS...FAYETTEVILLE...GRUNDY...LOGAN...MADISON... MARLINTON...PINEVILLE...SNOWSHOE...SUMMERSVILLE...SUTTON... WEBSTER SPRINGS...WELCH AND WILLIAMSON 359 PM EDT MON AUG 2 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SHOWERS AND THUNDERSTORMS WHICH DEVELOPED EARLY THIS AFTERNOON ALONG THE RIDGE TOPS OF THE MOUNTAINS FROM DICKENSON COUNTY VIRGINIA NORTHEASTWARD INTO POCAHONTAS COUNTY WEST VIRGINIA ARE DRIFTING WEST NORTHWESTWARD OFF THE MOUNTAINS. RADAR INDICATED BETWEEN ONE AND TWO INCHES OF RAIN HAS FALLEN WITH A FEW OF THE STORMS...WHICH MAY CAUSE LOCAL WATER PROBLEMS. ALSO...A FEW OF THE STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS. THE STORMS ARE EXPECTED TO CONTINUE THIS AFTERNOON AND DRIFT WESTWARD. HOWEVER...IF REDEVELOPMENT CONTINUES IN THE SAME SPOTS...THERE MAY BE MORE WIDESPREAD WATER PROBLEMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 4:23 PM EDT | Flash Flood Warning | RLX | Webster | 2 hr |
Nearby
Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.